Lactic Acidosis Associated with Stavudine Administration: A Report of Five Cases


    loading  Checking for direct PDF access through Ovid

Abstract

Type “B” lactic acidosis has been described in patients receiving the nucleoside analogs zidovudine, didanosine, and fialuridine. Lactic acidosis has also been described in 4 patients receiving combination therapy with stavudine and lamivudine. We describe the development of chronic type “B” lactic acidosis in 3 patients receiving stavudine as a single agent and in 2 patients receiving combination therapy with stavudine and either lamivudine or delavirdine, a nonnucleoside analog. All patients presented with abdominal pain, vomiting, and hepatic steatosis. Other signs of mitochondrial toxicity included pancreatitis and myopathy (2 cases). The mean duration of stavudine therapy was 9.4 months, and the mean observed peak lactate level ± SD was 10.3 ± 5 mmol/L. After discontinuation of stavudine treatment, lactic acidosis improved in 4 patients after 4-60 weeks, and 1 patient died. Evaluations for other causes of lactic acidosis, including hypoxemia, malignancy, sepsis, and cardiogenic shock, were negative.

    loading  Loading Related Articles